Acute coronary syndrome after cannabis use

Correlation with quantitative toxicology testing

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Excluding ethanol, cannabis is the most commonly used drug in the United States and worldwide. Several published case series and reports have demonstrated an association between cannabis use and acute coronary syndrome (ACS). We report the first ever published case of ACS precipitated by cannabis use that was confirmed with concomitant rising quantitative plasma levels of 11-nor-9-carboxy-Δ9-tetrahydrocannabinol, a secondary metabolite of cannabis. A 63-year-old non-tobacco smoking male with no prior medical history presented to the emergency department with chest pain immediately after smoking cannabis, and anterior ST-segment elevation pattern was observed on his electrocardiogram. He was taken to the cardiac catheterization lab for percutaneous coronary intervention (PCI) of his left anterior descending artery, whereupon he developed hemodynamically significant accelerated idioventricular rhythm necessitating intra-aortic balloon pump placement. He underwent two further PCI procedures during his inpatient stay and was discharged in improved condition after eight days. Two sequential quantitative plasma cannabis metabolite assays at time of arrival then 6 h later were 24 ng/mL then 39 ng/mL, an increase of 63%, which implicated the patient's acute cannabis use as a precipitant of ACS. We also discuss the putative pharmacologic mechanisms behind cannabis use and ACS. Clinicians caring for patients using cannabis who have vascular disease and/or risk factors should be aware of this potentially deleterious association, as cessation of cannabis use could be important for their cardiac rehabilitation and long-term health.

Original languageEnglish (US)
JournalAmerican Journal of Emergency Medicine
DOIs
StatePublished - Jan 1 2019

Fingerprint

Cannabis
Acute Coronary Syndrome
Toxicology
Percutaneous Coronary Intervention
Accelerated Idioventricular Rhythm
Marijuana Smoking
Dronabinol
Cardiac Catheterization
Chest Pain
Vascular Diseases
Hospital Emergency Service
Inpatients
Electrocardiography
Ethanol
Arteries
Smoking
Health
Pharmaceutical Preparations

Keywords

  • Acute coronary syndrome
  • Cannabis
  • Chest pain
  • Marijuana
  • Myocardial infarction
  • STEMI
  • Toxicology

ASJC Scopus subject areas

  • Emergency Medicine

Cite this

@article{83ea0e883e924874bbc3cf9cbe85c3a2,
title = "Acute coronary syndrome after cannabis use: Correlation with quantitative toxicology testing",
abstract = "Excluding ethanol, cannabis is the most commonly used drug in the United States and worldwide. Several published case series and reports have demonstrated an association between cannabis use and acute coronary syndrome (ACS). We report the first ever published case of ACS precipitated by cannabis use that was confirmed with concomitant rising quantitative plasma levels of 11-nor-9-carboxy-Δ9-tetrahydrocannabinol, a secondary metabolite of cannabis. A 63-year-old non-tobacco smoking male with no prior medical history presented to the emergency department with chest pain immediately after smoking cannabis, and anterior ST-segment elevation pattern was observed on his electrocardiogram. He was taken to the cardiac catheterization lab for percutaneous coronary intervention (PCI) of his left anterior descending artery, whereupon he developed hemodynamically significant accelerated idioventricular rhythm necessitating intra-aortic balloon pump placement. He underwent two further PCI procedures during his inpatient stay and was discharged in improved condition after eight days. Two sequential quantitative plasma cannabis metabolite assays at time of arrival then 6 h later were 24 ng/mL then 39 ng/mL, an increase of 63{\%}, which implicated the patient's acute cannabis use as a precipitant of ACS. We also discuss the putative pharmacologic mechanisms behind cannabis use and ACS. Clinicians caring for patients using cannabis who have vascular disease and/or risk factors should be aware of this potentially deleterious association, as cessation of cannabis use could be important for their cardiac rehabilitation and long-term health.",
keywords = "Acute coronary syndrome, Cannabis, Chest pain, Marijuana, Myocardial infarction, STEMI, Toxicology",
author = "Richards, {John R} and Gagan Singh and Parikh, {Aman K} and Sandhya Venugopal",
year = "2019",
month = "1",
day = "1",
doi = "10.1016/j.ajem.2019.02.017",
language = "English (US)",
journal = "American Journal of Emergency Medicine",
issn = "0735-6757",
publisher = "W.B. Saunders Ltd",

}

TY - JOUR

T1 - Acute coronary syndrome after cannabis use

T2 - Correlation with quantitative toxicology testing

AU - Richards, John R

AU - Singh, Gagan

AU - Parikh, Aman K

AU - Venugopal, Sandhya

PY - 2019/1/1

Y1 - 2019/1/1

N2 - Excluding ethanol, cannabis is the most commonly used drug in the United States and worldwide. Several published case series and reports have demonstrated an association between cannabis use and acute coronary syndrome (ACS). We report the first ever published case of ACS precipitated by cannabis use that was confirmed with concomitant rising quantitative plasma levels of 11-nor-9-carboxy-Δ9-tetrahydrocannabinol, a secondary metabolite of cannabis. A 63-year-old non-tobacco smoking male with no prior medical history presented to the emergency department with chest pain immediately after smoking cannabis, and anterior ST-segment elevation pattern was observed on his electrocardiogram. He was taken to the cardiac catheterization lab for percutaneous coronary intervention (PCI) of his left anterior descending artery, whereupon he developed hemodynamically significant accelerated idioventricular rhythm necessitating intra-aortic balloon pump placement. He underwent two further PCI procedures during his inpatient stay and was discharged in improved condition after eight days. Two sequential quantitative plasma cannabis metabolite assays at time of arrival then 6 h later were 24 ng/mL then 39 ng/mL, an increase of 63%, which implicated the patient's acute cannabis use as a precipitant of ACS. We also discuss the putative pharmacologic mechanisms behind cannabis use and ACS. Clinicians caring for patients using cannabis who have vascular disease and/or risk factors should be aware of this potentially deleterious association, as cessation of cannabis use could be important for their cardiac rehabilitation and long-term health.

AB - Excluding ethanol, cannabis is the most commonly used drug in the United States and worldwide. Several published case series and reports have demonstrated an association between cannabis use and acute coronary syndrome (ACS). We report the first ever published case of ACS precipitated by cannabis use that was confirmed with concomitant rising quantitative plasma levels of 11-nor-9-carboxy-Δ9-tetrahydrocannabinol, a secondary metabolite of cannabis. A 63-year-old non-tobacco smoking male with no prior medical history presented to the emergency department with chest pain immediately after smoking cannabis, and anterior ST-segment elevation pattern was observed on his electrocardiogram. He was taken to the cardiac catheterization lab for percutaneous coronary intervention (PCI) of his left anterior descending artery, whereupon he developed hemodynamically significant accelerated idioventricular rhythm necessitating intra-aortic balloon pump placement. He underwent two further PCI procedures during his inpatient stay and was discharged in improved condition after eight days. Two sequential quantitative plasma cannabis metabolite assays at time of arrival then 6 h later were 24 ng/mL then 39 ng/mL, an increase of 63%, which implicated the patient's acute cannabis use as a precipitant of ACS. We also discuss the putative pharmacologic mechanisms behind cannabis use and ACS. Clinicians caring for patients using cannabis who have vascular disease and/or risk factors should be aware of this potentially deleterious association, as cessation of cannabis use could be important for their cardiac rehabilitation and long-term health.

KW - Acute coronary syndrome

KW - Cannabis

KW - Chest pain

KW - Marijuana

KW - Myocardial infarction

KW - STEMI

KW - Toxicology

UR - http://www.scopus.com/inward/record.url?scp=85061557797&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85061557797&partnerID=8YFLogxK

U2 - 10.1016/j.ajem.2019.02.017

DO - 10.1016/j.ajem.2019.02.017

M3 - Article

JO - American Journal of Emergency Medicine

JF - American Journal of Emergency Medicine

SN - 0735-6757

ER -